Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 137, NWS Midland/Odessa, TX

May 22, 2015Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2015, 4:58 PM CDT for Brewster County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2015, 4:58 PM CDT (21:58 UTC)
Expired
May 22, 2015, 6:00 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 10.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2015-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2015-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

126 
WUUS54 KMAF 222158
SVRMAF
TXC043-222300-
/O.NEW.KMAF.SV.W.0137.150522T2158Z-150522T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
458 PM CDT FRI MAY 22 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 600 PM CDT

* AT 455 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
  OF TERLINGUA RANCH LODGE...AND MOVING EAST AT 25 MPH. THIS STORM   
  WILL IMPACT US 385.  THIS STORM HAS HAD A HISTORY OF PRODUCING     
  GUSTY WINDS AND HEAVY RAIN.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  CHISOS BASIN...BIG BEND NATIONAL PARK AND PANTHER JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2926 10342 2946 10350 2969 10297 2946 10286
      2928 10289
TIME...MOT...LOC 2156Z 260DEG 21KT 2939 10335

HAIL...1.00IN
WIND...60MPH

$$
1 follow-up statement
858 
WWUS54 KMAF 222227
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
527 PM CDT FRI MAY 22 2015

TXC043-222300-
/O.CON.KMAF.SV.W.0137.000000T0000Z-150522T2300Z/
BREWSTER TX-
527 PM CDT FRI MAY 22 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
BREWSTER COUNTY UNTIL 600 PM CDT...

AT 523 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF 
TERLINGUA RANCH LODGE...AND MOVING EAST AT 25 MPH. THIS STORM IS 
APPROACHING US 385.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL BREWSTER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2935 10288 2937 10330 2952 10335 2969 10297
      2946 10286
TIME...MOT...LOC 2226Z 260DEG 21KT 2950 10321

HAIL...1.00IN
WIND...60MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:54 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 22, 2:54 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT Fri May 22 2015

.DISCUSSION...

Severe thunderstorms are expected to develop over southwest Texas
this afternoon, with more thunderstorms developing late tonight over
the Guadalupe Mountains or southeast New Mexico Plains, if not the
Upper Trans Pecos.  Heavy rainfall will be spotty over southwest
Texas this afternoon/evening, but looks to become more widespread
over the northern CWA tonight, and over the Permian Basin and
Lower Trans Pecos Saturday when another round of convection
appears to be in the offing. Severe storms will also be possible
Saturday.

A large upper low over southern California today will head east this
weekend with southwest flow aloft propagating several shortwave
troughs over the region.  One such shortwave trough just east of the
northern Baja Peninsula will provide a modicum of lift this
afternoon and evening over southwest Texas where SBCAPES will rise
to around 2500 J/Kg over the higher terrain and along a
strengthening surface trough.  Expect thunderstorms to develop over
the higher terrain with 0 to 6Km bulk shear of 30-40kt and steep mid
level lapse rates of 7-8C/Km resulting in organized severe
thunderstorms in and near the Davis/Glass Mountains, Stockton
Plateau, Big Bend region and into the Lower Trans Pecos tonight.
Large hail and damaging winds will be the primary threats, although
a tornado or two is not out of the question.  Storms could
conglomerate into a small MCS and head east/southeastward across the
Lower Trans Pecos tonight.  Heavy rainfall will be a concern, but
convection is not expected to be widespread and localized flash
flooding will be possible.

This evening and later tonight, more thunderstorms are expected to
develop over the Upper Trans Pecos and southeast New Mexico.  A low
level jet will strengthen over the area due to height falls ahead of
the approaching upper low, and provide a modestly unstable airmass
to feed into a  developing cluster of storms over the Guadalupe
Mountains and southeast new Mexico Plains, if not over the Upper
Trans Pecos.  Shortly after convective initiation, instability
and shear will be conducive for organized thunderstorms, and along
with steep mid level lapse rates spreading over these areas, result
in storms capable of large hail, damaging winds, perhaps a tornado
and locally heavy rainfall.  Think these storms will head east/
northeastward, along with the warm front, and move into the northern
Permian Basin as they cluster into another MCS late tonight.  PWaTs
will ramp up to near 1 inch over southeast New Mexico tonight and
closer to 1.5 inch over the northern Permian Basin.  Think if a
complex develops, heavy rainfall could result in flash flooding,
especially over Lea County and the northern Permian Basin, where
there has been heavy rainfall recently.  Since storms could develop
off the Guadalupe Mountains, think Eddy county could also receive
heavy rainfall early on.  Despite Eddy County not having widespread
heavy rainfall recently, will still include them in the Flash Flood
Watch tonight due to high precipitable water, and heavy rainfall
potential.

Convection could still be under way Saturday morning over the
northern CWA.  Think the atmosphere will destabilize along and east
of a surface trough, which will reside over the western CWA Saturday
afternoon, as temperatures start to return to closer to normal
values.  Then we could see another round of convection Saturday
afternoon as the base of the upper low extends well south into the
region, enhancing lift over the region into the evening.  Convective
initiation may be altered depending on how widespread convection is
tonight, but will still have to carry a good chance to numerous
thunderstorms in the forecast due to increased synoptic scale lift
over the region.  Some of these storms could be severe too as shear
and lapse rates will be favorable again.  Heavy rainfall will again
be of concern, especially over the western Low Rolling Plains,
central/eastern Permian Basin and Lower Trans Pecos where PWaTs rise
to 1-1.5 inch, or near 2 standard deviations above normal.  Another
cluster of storms could form Saturday night over these areas with
training of thunderstorms enhancing heavy rainfall potential.  Will
go ahead and include all of these areas in the Flash Flood Watch,
which will likely have to be adjusted later tonight, if not again
Saturday afternoon.  Convection may continue Saturday night over the
Permian Basin and Lower Trans Pecos, so the FFA may have to be
extended.

Sunday may be a down day as the upper low ejects into the northern
U.S. Plains.  However, another lobe of energy will wheel around the
southwestern periphery of the departing upper low and head for the
region.  Therefore, will include more thunderstorm chances over the
forecast area Monday as this shortwave trough nears the region.
Moisture will spread northwestward into the region, and along with
near normal temperatures, promote an unstable atmosphere along a
sharpening dryline and the potential for more severe thunderstorms
Monday and Monday night.  The ua trough will pass by Tuesday, but
yet another ua trough will deepen over the western ConUS and head
east, so thunderstorm chances could increase again Tuesday over the
east, then further west Wednesday.  Temperatures should be near
normal throughout the extended.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 65  77  60  84  /  70  50  50  20
BIG SPRING TX              67  79  62  87  /  50  80  60  30
CARLSBAD NM                59  83  51  86  /  50  20  20  10
DRYDEN TX                  69  83  65  91  /  40  80  70  10
FORT STOCKTON TX           67  80  60  88  /  40  50  50  10
GUADALUPE PASS TX          56  77  51  76  /  30  20  20   0
HOBBS NM                   62  77  54  80  /  70  30  30  20
MARFA TX                   57  77  48  80  /  30  40  30   0
MIDLAND INTL AIRPORT TX    68  78  62  86  /  50  70  50  20
ODESSA TX                  67  77  62  85  /  50  60  50  20
WINK TX                    66  83  60  88  /  50  40  40  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH from 6 PM MDT this evening through Saturday
     afternoon FOR THE FOLLOWING ZONES... Central Lea County...
     Eddy County Plains...Guadalupe Mountains of Eddy County...
     Northern Lea County...Southern Lea County.

TX...FLASH FLOOD WATCH from 7 PM CDT this evening through Saturday
     afternoon FOR THE FOLLOWING ZONES... Andrews...Borden...
     Crane...Dawson...Ector...Gaines...Glasscock...Howard...
     Loving...Martin...Midland...Mitchell...Pecos...Reagan...
     Reeves County and Upper Trans Pecos...Scurry...Terrell...
     Upton...Ward...Winkler.

&&

67/80

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 22, 2:40 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT FRI MAY 22 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
240 PM CDT FRI MAY 22 2015 /140 PM MDT FRI MAY 22 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE PARTS OF THE TRANS PECOS...ESPECIALLY AROUND THE BIG
BEND REGION AND INTO THE LOWER TRANS PECOS WHERE LARGE HAIL...
DAMAGING WINDS...AND BRIEF VERY HEAVY RAIN ARE POSSIBLE.  A TORNADO
OR TWO MAY BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE LOWER
TRANS PECOS...STOCKTON PLATEAU...BIG BEND AREA...AND THE DAVIS AND
GLASS MOUNTAINS.

ALSO LATE TONIGHT ACROSS SOUTHEAST NEW MEXICO AND THE NORTHWEST
BASIN SEVERE STORMS WILL BE POSSIBLE. HAIL...STRONG WINDS...AND
LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS. IN ADDITION...
STRONG STORMS MAY CONTINUE TO MOVE EAST ACROSS THE FAR LOWER
REACHES OF THE LOWER TRANS PECOS.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT THROUGH SATURDAY
AFTERNOON FOR SOUTHEAST NEW MEXICO...THE PERMIAN BASIN...THE WESTERN
LOW ROLLING PLAINS...THE UPPER TRANS PECOS AND THE LOWER TRANS
PECOS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE TO GOOD CHANCE OF THUNDERSTORMS SATURDAY...
SOME STORMS MAY BE SEVERE. LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAINFALL WILL BE THE MAIN THREATS.

A FLASH FLOOD WATCH CONTINUES THROUGH SATURDAY AFTERNOON FOR SOUTHEAST
NEW MEXICO...THE PERMIAN BASIN...THE WESTERN LOW ROLLING PLAINS...THE
UPPER TRANS PECOS AND THE LOWER TRANS PECOS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY SOME OF WHICH COULD
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 50% CHANCE OF SPOTTER ACTIVATION BY 4 PM.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 22, 3:44 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
344 PM CDT FRI MAY 22 2015

TXZ079-081-222130-
BIG BEND AREA-PRESIDIO VALLEY-
344 PM CDT FRI MAY 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING SOUTHEASTERN PRESIDIO AND SOUTHWESTERN BREWSTER COUNTIES
UNTIL 430 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF LAJITAS
AT 344 PM CDT...MOVING NORTHEAST AT 25 MPH.  FM 170 WILL BE IMPACTED
BY THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 2918 10372 2921 10375 2921 10378 2923 10379
      2925 10379 2925 10380 2927 10383 2956 10371
      2941 10342 2917 10368
TIME...MOT...LOC 2044Z 213DEG 22KT 2924 10374
Local storm report, May 22, 4:26 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT FRI MAY 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     HAIL             5 E TERLINGUA           29.32N 103.54W
05/19/2015  E0.88 INCH       BREWSTER           TX   TRAINED SPOTTER

            HAIL WAS REPORTED ON FM 170.

&&

MSCHULDT
Local storm report, May 22, 4:26 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT FRI MAY 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             5 E TERLINGUA           29.32N 103.54W
05/22/2015  E0.88 INCH       BREWSTER           TX   TRAINED SPOTTER

            HAIL WAS REPORTED ON FM 170.

&&

MSCHULDT
Local storm report, May 22, 4:51 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
451 PM CDT FRI MAY 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND DMG     TERLINGUA               29.32N 103.62W
05/19/2015                   BREWSTER           TX   NWS EMPLOYEE

            TWO POWER POLES WERE KNOCKED DOWN BY WIND ON HIGHWAY 180
            AND FM 170.

&&

MSCHULDT
Local storm report, May 22, 4:51 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
451 PM CDT FRI MAY 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 AM     TSTM WND DMG     TERLINGUA               29.32N 103.62W
05/19/2015                   BREWSTER           TX   NWS EMPLOYEE

            TWO POWER POLES WERE KNOCKED DOWN BY WIND ON HIGHWAY 180
            AND FM 170.

&&

MSCHULDT
Special weather statement, May 22, 4:57 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
457 PM CDT FRI MAY 22 2015

TXZ081-222230-
BIG BEND AREA-
457 PM CDT FRI MAY 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
WEST CENTRAL BREWSTER COUNTY UNTIL 530 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTHWEST OF ELEPHANT
MOUNTAIN WILDLIFE MANAGEMENT AREA AT 457 PM CDT...MOVING NORTHEAST AT
20 MPH. THIS STORM WILL CROSS SH 118 AND IS STRENGTHENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3006 10350 2975 10334 2971 10366 2988 10373
TIME...MOT...LOC 2157Z 236DEG 19KT 2983 10360

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:55 PM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more40 hr
May 22, 3:44 PM CDTSpecial Weather StatementMAF46 min
May 22, 3:55 PM CDTSevere Thunderstorm WarningMAFBrewster65 min
May 22, 4:30 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
May 22, 4:57 PM CDTSpecial Weather StatementMAFBrewster33 min
May 22, 5:28 PM CDTSpecial Weather StatementMAFBrewster47 min
May 22, 5:34 PM CDTSpecial Weather StatementMAFPecos26 min
May 22, 5:54 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos3 hr
May 22, 6:08 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos37 min
May 22, 6:43 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.